You’re seeing Mrs X for her regular six-monthly check-up. You notice the wear on her anterior teeth, the flattened cusps of her posteriors and enamel cracks. You discuss her grinding habit and remind her again that nightly wear of her occlusal splint is important… then she asks, “Could jaw-clenching and tooth-grinding be caused by medication?” Her pharmacist has mentioned it could be and she feels bruxism has only been a problem since she started her antidepressant. What do you think?
Dentists commonly encounter and manage the effects of involuntary movements in the orofacial region such as bruxism. However, these issues are not always recognised as being potentially drug-induced. Widespread use and increased access to medication in the community via the internet, broader prescribing rights and greater off-label use, requires all health professionals to consider drug side-effects as part of their differential diagnosis. This article aims to inform dentists about two most commonly encountered drug-associated movement disorders, bruxism and tardive dyskinesia.
Bruxism is defined as “a repetitive jaw-muscle activity characterised by clenching or grinding of the teeth and/or bracing or thrusting of the mandible, which has two distinct circadian manifestations: during sleep (sleep bruxism) and during wakefulness (awake bruxism).”(1) The incidence of bruxism has been reported to range from 14-20% in children,(2) and approximately 19% in adults.(3) Clinical consequences of bruxism include jaw-muscle hypertrophy; erosion, fracture and failure of teeth, restorations and implants; sensitivity and pain in teeth, muscles, joints and temporomandibular joint disc displacement. A systematic review of the aetiology of bruxism established that the aetiopathogenesis is poorly understood, with several risk factors being identified including alcohol, recreational drugs, medications, tobacco, oral habits, malocclusion, high anxiety levels and psychiatric disorders.(2)
Which drugs are associated with bruxism?
A range of medications have been associated with bruxism, the most common of which are selective serotonin reuptake inhibitor (SSRI) antidepressants. SSRIs including citalopram, escitalopram, fluoxetine, fluvoxamine, paroxetine and sertraline, are commonly prescribed for anxiety and depression and have all been reported in various studies to cause iatrogenic bruxism most likely due to their anti-serotonergic and anti-dopaminergic effects.(4-9) Serotonin and noradrenaline reuptake inhibitors (SNRIs) atomoxetine, venlafaxine (10,11) and duloxetine (12) have also been associated with bruxism. A recent systematic review of the relationship between serotonergic antidepressants and bruxism showed that the medicines most commonly reported with this effect were fluoxetine, venlafaxine and sertraline. (13) The average time of onset of bruxing was three to four weeks or on dose escalation. (13) However, case reports suggest the effect may occur from the very first dose. (14)
Both typical and atypical antipsychotic drugs can cause involuntary movements in the orofacial region including bruxism, orofacial dystonia and oromandibular dyskinesia due to their inhibitory effects on dopamine-2 receptors extrapyramidal pathways of the basal ganglia in the CNS.4,15 Two case reports have been published also associating bruxism with the stimulant medication atomoxetine, which is used for treatment of attention deficit hyperactivity disorder (ADHD). In both cases bruxism was confirmed on de-challenge and re-challenge. (16,17)
Medication-induced bruxism is under-recognised in dentistry. (13) Dentists should understand which medicines contribute to this condition and, since drug-induced symptoms will not resolve while the medication continues, management should include consultation with the prescribing physician to have the dose of the medication reduced or ceased. Medicines associated with causing bruxism are listed below in Table 1.
Drug-induced tardive dyskinesia
Tardive dyskinesias (TDK) are persistent, involuntary abnormal movements that can involve the face, head, neck, limbs and trunk. (19‑21) Orobuccofacial dyskinesias, which are dyskinesias involving the face, mandible, lips and tongue, are often the first manifestation of TDK and the most common form. Usually, they present as lip-smacking, grimacing, puckering, rapid eye blinking and dyskinetic tongue movements, such as protrusion and tonguerolling. (19,21,22) TDKs can be stigmatising for patients, adversely affecting both medication adherence and quality of life. (23) If the implicated medication is not stopped promptly, TDK symptoms can persist long after the medication is stopped or become permanent. (24) It is believed that the pathophysiology of TDKs arise from drugs that block central dopamine receptors along nigrostriatal and mesocortical dopaminergic pathways, although other neurotransmitters may be involved. (23) TDK is not associated with pain, but orofacial pain can arise from trauma caused by abnormal movement between dentures and a denture-bearing mucosa. (25)
In the past, antipsychotic drugs were the medicines most frequently associated with causing TDK due to their central blockade of dopamine receptors. However, with development over the past 10-20 years of more selective and better tolerated antipsychotics such as ziprasidone, lurasidone and aripiprazole, TDK now rarely occurs with this class of drugs however they still carry a small risk of TDK. (23,26) It is also important to note that while these medications are still classified as antipsychotics, over the years their indications have expanded to include treatment of conditions such as bipolar disorder, anxiety, mania, alcohol withdrawal, behavioural disturbances in dementia and autism. (20,26,27)
Drugs most commonly associated with causing TDK nowadays are the anti-emetics drugs metoclopramide (‘Maxolon’) and
prochlorperazine (‘Stemetil’). Though these drugs are structurally different, both are potent central dopamine-2 receptor antagonists so both can cause a variety of extrapyramidal disorders with tardive dyskinesia being the most common. (24,27-29)
Tardive dyskinesia is always a delayed drug-induced effect, usually appearing months to years after commencement of treatment. (20,21) The risk of TDK for both metoclopramide and prochlorperazine increases with cumulative dose and duration of treatment. (20) Besides taking antipsychotic medication, other risk factors that increase the risk for TDK include drug interactions, female gender and advancing age. (20,21)
Older antipsychotics are still prescribed
Even though older antipsychotics such as chlorpromazine (‘Largactil’) have become obsolete in psychiatry due to theavailability of newer and safer medications, dentists should be aware that older antipsychotics may still be prescribed off-label.
Unlicensed indications for older antipsychotics include symptom management in palliative care, paralytic ileus, neuropathic pain, intractable hiccups, migraine treatment and prevention, chronic depression and anxiety and chronic itch. It has been reported that TDK may occur in up to one-third of people who have taken an older antipsychotic for 10 years or longer. (20) First generation antipsychotics, haloperidol, fluphenazine and trifluoperazine are all associated with having the highest risk of tardive dyskinesias, while clozapine carries a lower risk. (20) It is vital to remember that drug-induced TDK which has been allowed to persist for months or years, is likely to be permanent even after drug withdrawal. Table 2 lists the medicines associated with tardive dyskinesia.
Where to find bruxism in the product information
If you’ve ever consulted manufacturer’s product information (PI) regarding medication side-effects, you may have noticed that no specific section is dedicated to oral/dental effects. While it is hoped this will be addressed one day by the Therapeutic Goods Administration, in the meantime it is necessary to scan the whole adverse effect section to find mention of those occurring in the oral cavity. Bruxism is a great example. For fluoxetine it is mentioned under ‘neurological’ adverse effects, for sertraline and citalopram under ‘psychiatric’ adverse effects and for paroxetine it is under ‘gastrointestinal’ side-effects. No wonder bruxism is an underrecognised side effect of antidepressants!
Dentists should be aware that commonly prescribed antidepressant, antipsychotic and antiemetic medicines are associated with causing movement disorders in the orofacial region particularly bruxism, dyskinesia, and dystonia. These medications are prescribed frequently in the community across a wide age-range for a long list of licensed and unlicensed indications. (26) Drug-induced movement disorders will generally not improve unless the medication dose is reduced or ceased. It is likely that dentists have and will encounter these drug-induced movement disorders. Timely identification and management of drug-induced adverse effects is essential for successful resolution.
Tables adapted from: Teoh L, Moses G, McCullough MJ. A review and guide to drug-associated oral adverse effects. Dental, salivary and neurosensory reactions. Part 1. Journal of Oral Pathology and Medicine, Special issue: Oral Medicine Down Under, 2019 (in press).
* article by Geraldine Moses, Consultant Pharmacist to the ADA and Adjunct Associate Professor, School of Pharmacy, University of Queensland (E: [email protected]) and Leanne Teoh, dentist and pharmacist, PhD candidate, the University of Melbourne
** references available upon request
*** for medicines information, go to Medicines Information